Oklahoma, 2010

Flash Flooding in Oklahoma, September 9, 2010

September 9, 2010 · NWS TSA · 14 events in 11 counties and zones

Shower and thunderstorm development on the northern periphery of the remnants of Tropical Storm Hermine affected portions of southeast Oklahoma beginning on September 7th, while the center was still over central Texas. Light to moderate rain continued through the 8th over much of the region and then became much heavier as the center of the storm moved from southwest Oklahoma into northeast…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$810,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Shower and thunderstorm development on the northern periphery of the remnants of Tropical Storm Hermine affected portions of southeast Oklahoma beginning on September 7th, while the center was still over central Texas. Light to moderate rain continued through the 8th over much of the region and then became much heavier as the center of the storm moved from southwest Oklahoma into northeast Oklahoma late on the 8th and during the early morning hours of the 9th. The heaviest rainfall totals occurred just east of the storm track.

Rainfall rates of over two inches per hour and rainfall totals of eight to fourteen inches across east central OK and northwest AR led to widespread flash flooding during the morning hours of the 9th. The heaviest swath of rain occurred across southern McIntosh, northern Pittsburg, southern Muskogee, Haskell, Sequoyah, and southern Adair Counties in eastern Oklahoma, and some of the worst flooding occurred in these areas. The following locations received in excess of seven inches of rain during the event, much of which fell during a several hour period during the early morning hours of the 9th: 13.42 inches in Whitefield in Haskell County, 11.25 inches in Stigler in Haskell County, 10.41 inches in Sallisaw in Sequoyah County, 10.35 inches in Eufaula in McIntosh County, 9.60 inches at R.S. Kerr Reservoir in Sequoyah County, 8.40 inches in Short in Sequoyah County, 7.69 inches in Scipio in Pittsburg County, and 7.40 inches in Webbers Falls in Muskogee County.

Many small creeks and streams rose very quickly from this rainfall. Businesses and residences in Sallisaw, Oklahoma were inundated by high water, forcing schools to close. Emergency officials performed numerous swift water rescues and many roads were closed due to the high water throughout the area. A 19-yr old male drowned on the morning of the 9th as he tried to drive through high water over a low water crossing seven miles south of Stilwell in Adair County, Oklahoma. Several small bridges and low water crossings were washed out, especially in Muskogee and Sequoyah Counties. Mainstem river flooding was minimized since much of the rainfall and runoff was contained by Eufaula Lake and R.S. Kerr Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 8, 10:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 8, 10:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CDT WED SEP 8 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
WIDESPREAD RAIN...WITH EMBEDDED THUNDERSTORMS...WILL
PERSIST THROUGH THE NIGHT FOR ALL TAF SITES. LOCALLY
HEAVY RAINFALL WILL OCCUR...ESPECIALLY AT THE KTUL/KRVS
SITES. LOWER END MVFR CIGS/VSBYS FOR MOST OF THE AREA
WITH OCCASIONAL IFR CONDITIONS IN THE HEAVIER RAIN.
BREEZY EAST WINDS...WITH SOME GUSTS OVER 30 MPH...LIKELY
WITH WINDS GRADUALLY BECOMING MORE SOUTHERLY LATE
TONIGHT AS THE REMAINS OF HERMINE LIFT INTO NORTHEAST
OKLAHOMA.

&&

.PREV DISCUSSION... /ISSUED 851 PM CDT WED SEP 8 2010/

..UPDATE...

DISCUSSION...
QUICKLY COOLING CLOUD TOPS HAVE BEEN NOTED ON IR SATELLITE SINCE
ABOUT SUNSET THIS EVENING. THIS HAS CORRESPONDED WITH INCREASING
RAINFALL RATES AND TRAINING OF RAINFALL AREAS NEAR AND TO THE EAST
OF THE SURFACE CENTER OF TROPICAL DEPRESSION HERMINE... CURRENTLY
LOCATED IN SOUTHWEST OKLAHOMA. THREE HOUR PRESSURE FALLS CURRENTLY
SUGGEST THAT THE CIRCULATION WILL TRAVEL NORTH NORTHEAST ACROSS
NORTHEAST OKLAHOMA OVERNIGHT. THE LATEST MODEL RUNS PROG COPIOUS
AMOUNTS OF RAINFALL ALONG AND TO THE EAST OF THIS PATH.
EXPECTATIONS CONTINUE TO BE FOR WIDESPREAD 2 TO 4 INCH TOTALS...
WITH LOCALLY UP TO 10 INCHES.

THE LATEST MODEL RUNS... IN CONJUNCTION WITH THE AFOREMENTIONED
PRESSURE FALLS... STRONGLY SUGGEST THAT THE TULSA METRO AREA COULD
BE WITHIN THE PRECIPITATION BULLSEYE. A WORST CASE SCENARIO WOULD
HAVE TULSA RECEIVING 8 TO 10 INCHES OF RAINFALL OVERNIGHT AND
EARLY THURSDAY... CREATING MASSIVE PROBLEMS FOR MORNING
COMMUTERS.

HAVE EXPANDED THE ONGOING FLOOD WATCH TO INCLUDE THE REMAINDER OF
THE FORECAST AREA... INCLUDING ALL OF NORTHWEST ARKANSAS. HAVE ALSO
ADJUSTED OVERNIGHT MINIMUM TEMPERATURES DOWNWARD A BIT BASED ON
CURRENT OBSERVATIONS. UPDATED PRODUCTS HAVE ALL BEEN SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  84  74  91 / 100  70  10  10
FSM   71  86  74  91 / 100  80  20  10
MLC   72  86  76  91 / 100  50  10  10
BVO   71  84  71  90 / 100  60  10  10
FYV   70  82  72  88 / 100  90  20  10
BYV   68  79  71  88 / 100  90  20  10
MKO   71  84  74  90 / 100  80  10  10
MIO   70  81  72  89 / 100  90  20  10
F10   72  86  75  90 / 100  60  10  10
HHW   73  87  76  92 / 100  40  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL NOON THURSDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL NOON THURSDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...18
Hazardous weather outlook, Sep 8, 4:11 PM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT WED SEP 8 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
511 PM CDT WED SEP 8 2010

...SIGNIFICANT FLOODING POSSIBLE THIS EVENING INTO THURSDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...GENERALLY ALONG AND NORTHWEST OF I 44.

HEAVY RAIN.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET..ONGOING.

	AREA AT GREATEST RISK...GENERALLY ALONG AND NORTHWEST OF I 44..

DISCUSSION...
A LARGE AREA OF MODERATE RAINFALL WILL CONTINUE EAST AND
NORTHEAST OF THE CENTER OF THE TROPICAL CIRCULATION LEFT OVER FROM
HERMINE. THIS INCLUDES ALL OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. BANDS OF STRONGER STORMS WILL CONTINUE TO DEVELOP AND
ROTATE ACROSS THE AREA OVERNIGHT TONIGHT. THESE BANDS WILL PRESENT THE
POSSIBILITY FOR BRIEF TROPICAL-TYPE TORNADOES... WHICH MAY OCCUR
EVEN WITHOUT THE PRESENCE OF LIGHTNING.

THE MAIN THREAT OVERNIGHT WILL BE FROM PROLONGED HEAVY
RAINFALL... WITH RATES UP TO ONE AND A HALF INCHES PER HOUR IN THE
HEAVIER BANDS. WITH SOME TRAINING OF HEAVY RAINFALL BANDS...
WIDESPREAD FLOODING WILL BE POSSIBLE THROUGH TOMORROW. SOME
AREAS... PARTICULARLY NORTHWEST OF INTERSTATE 44 COULD SEE STORM
TOTALS POSSIBLY APPROACHING 10 INCHES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
BANDS OF MODERATE TO HEAVY RAIN WILL LIKELY BE ONGOING ACROSS
NORTHEAST OKLAHOMA THURSDAY MORNING. THE HEAVY RAIN WILL BEGIN TO
TAPER OFF BY THURSDAY AFTERNOON AS THE LOW PRESSURE SYSTEM MOVES
INTO MISSOURI.

SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY
AS A WEAK COLD FRONT MOVES INTO FAR NORTHEAST OKLAHOMA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR THE POTENTIAL
FOR SIGNIFICANT FLOODING INTO THURSDAY ACROSS THE WATCH AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 8, 11:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1229 AM CDT THU SEP 9 2010

OKZ071-073-090630-
MCINTOSH OK-PITTSBURG OK-
1229 AM CDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     MCINTOSH AND NORTHERN PITTSBURG

AT 1228 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF VERNON TO 4 MILES NORTHWEST OF SCIPIO
TO 10 MILES WEST OF ARPELAR...MOVING EAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...EUFAULA...CHECOTAH...
HANNA...RAIFORD...VIVIAN...STIDHAM...MCALESTER...SAVANNA...HAYWOOD...
ALDERSON...KREBS...SCIPIO...BLOCKER...CROWDER...INDIANOLA AND
CANADIAN.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...
WITH FREQUENT LIGHTNING AND VERY HEAVY RAIN.

LAT...LON 3505 9609 3511 9605 3516 9599 3526 9599
      3533 9596 3554 9560 3542 9538 3532 9542
      3531 9545 3524 9545 3503 9553 3480 9573
      3487 9609
TIME...MOT...LOC 0528Z 268DEG 20KT 3529 9592 3509 9600
          3492 9614
Special weather statement, Sep 8, 11:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1231 AM CDT THU SEP 9 2010

OKZ064>066-090630-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
1231 AM CDT THU SEP 9 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OKMULGEE AND CREEK

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN OKFUSKEE

AT 1231 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF BRISTOW TO HENRYETTA...MOVING
NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...WILSON...OKMULGEE...HENRYETTA...DEWAR...GRAYSON...
SCHULTER...MORRIS...PRESTON...BEGGS...BRISTOW...SLICK...MOUNDS AND
KELLYVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3613 9631 3612 9629 3609 9630 3608 9626
      3589 9603 3586 9603 3586 9600 3562 9572
      3559 9571 3555 9576 3556 9582 3550 9583
      3538 9599 3590 9657
TIME...MOT...LOC 0531Z 232DEG 18KT 3593 9651 3546 9598

The radar

The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

14 flash flood. Local standard time, as filed.

Flash Flood, McIntosh

When
September 9, 1:00 AM CST to 5:30 AM CST
Where
McIntosh County, 1.11 mi NNE of Eufaula to 1.8 mi SSE of Eufaula Muni Arpt
Cause
Heavy Rain / Tropical System
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
35.295, -95.574

McIntosh County Emergency Management reported numerous road closures across the southern half of county. Some roads were washed out. High water flooded a few businesses in Eufaula and flooded a few residences just west of Eufaula.

Flash Flood, Tulsa

When
September 9, 1:06 AM CST to 6:15 AM CST
Where
Tulsa County, 1.13 mi WNW of Tulsa R L Jones Arpt to 0.66 mi W of Tulsa R L Jones Arpt
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
36.034, -96.000

A road near Riverside Airport in Jenks was closed due to flooding.

Flash Flood, Tulsa

When
September 9, 1:37 AM CST to 6:15 AM CST
Where
Tulsa County, 3.32 mi N of Bixby to 3.62 mi NNE of Bixby
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
35.997, -95.870

The media reported a road closed due to high water around 117th Street South and 97th East Avenue in Bixby.

Flash Flood, Haskell

When
September 9, 2:00 AM CST to 10:00 AM CST
Where
Haskell County, 1.57 mi WNW of Enterprise to 1.82 mi SSW of Enterprise
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.230, -95.405

The Haskell County Sheriff's Office reported Highway 71 between Enterprise and Quinton closed due to high water. Some county roads were washed out.

Flash Flood, Sequoyah

When
September 9, 2:00 AM CST to 10:00 AM CST
Where
Sequoyah County, 4.04 mi WSW of Blackgum to 4.41 mi N of Mitch
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.599, -95.067

Numerous secondary roads across the county were barricaded or washed out due to high water.

Flash Flood, Wagoner

When
September 9, 2:00 AM CST to 7:00 AM CST
Where
Wagoner County, 5.18 mi NNE of Oneta to Neodesha
Cause
Heavy Rain / Tropical System
Property damage
$35,000
Reported by
Newspaper
Coordinates
36.093, -95.702

Several county roads were damaged by flooding.

Flash Flood, McIntosh

When
September 9, 3:50 AM CST to 5:30 AM CST
Where
McIntosh County, 1.31 mi S of Fame to 2.52 mi SSW of Eufaula Muni Arpt
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.351, -95.651

The McIntosh County Sheriff's office reported numerous roads across the county closed due to flooding. Roads around Texanna were impassable.

Flash Flood, Pittsburg

When
September 9, 3:59 AM CST to 10:00 AM CST
Where
Pittsburg County, 0.79 mi NNW of Indianola to 3.27 mi ESE of Scipio
Cause
Heavy Rain / Tropical System
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
35.179, -95.788

The Pittsburg County Sheriff's Office reported Highway 113 between Canadian and Indianola flooded, as well as Highway 69 in the Canadian area. Numerous other roads in the northern portion of the county were closed due to flooding. Some of those roads, along with tin horns and even a bridge, were washed out.

Flash Flood, Adair

When
September 9, 4:00 AM CST to 10:00 AM CST
Where
Adair County, Bunch to 11.5 mi SE of Bidding Spgs
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
35.680, -94.770

Numerous roads in the southern portion of the county were flooded and closed. Several county roads and low water crossings were washed out. A nineteen year old drowned when his vehicle was swept off the road while he tried to drive through a flooded low water crossing.

Flash Flood, Cherokee

When
September 9, 4:00 AM CST to 10:00 AM CST
Where
Cherokee County, 2.52 mi E of Barber to 0.88 mi SSE of Barber
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.770, -94.825

Several county roads were damaged by flooding in the southern portion of the county.

Flash Flood, Delaware

When
September 9, 4:00 AM CST to 8:00 AM CST
Where
Delaware County, 4.05 mi WNW of Row to 4.54 mi S of Flint
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.295, -94.750

Several county roads were damaged by flooding in the southern portion of the county.

Flash Flood, Le Flore

When
September 9, 4:00 AM CST to 10:00 AM CST
Where
Le Flore County, Cowlington to 3.46 mi SW of Stony Pt
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.300, -94.780

Several county roads were damaged by flooding in the northwestern portion of the county.

Flash Flood, Sequoyah

When
September 9, 4:07 AM CST to 10:30 AM CST
Where
Sequoyah County, 1.25 mi NNW of Vian to 2.88 mi NE of Mitch
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
35.516, -94.980

The Sequoyah County Sheriff's Office reported numerous road closures in and around Vian. High water also flooded numerous streets in and around Sallisaw. Several homes and businesses were flooded in town and several county roads were washed out. The Sallisaw Middle School was damaged by flooding. Vehicles were stranded in high water, necessitating water rescues.

Flash Flood, Muskogee

When
September 9, 5:15 AM CST to 8:30 AM CST
Where
Muskogee County, 3.33 mi W of Porum to 3.2 mi E of Porum
Cause
Heavy Rain / Tropical System
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
35.371, -95.329

Numerous roads were reported flooded and closed due to high water. Several county roads and low water crossings were washed out by flood waters.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Adair2010-09-0919MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262564, 262565, 262672, 262675, 262677, 263048, 262678, 262680, 263044, 263045, 263046, 263047, 262681, 262682.